Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 36, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 14, 1997, 12:20 AM CDT for Lincoln County, Oneida County, Vilas County, Wisconsin. It was in force for 75 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 12:20 AM CDT (05:20 UTC)
- Expired
- Jul 14, 1997, 1:35 AM CDT
- In force
- 75 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Lincoln County, WI, Oneida County, WI, Vilas County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 12:34 AM CDT | Thunderstorm Wind | Lac Du Flambeau, WI | |
| Jul 14, 1:00 AM CDT | Thunderstorm Wind 52 | Tomahawk, WI | |
| Jul 14, 1:15 AM CDT | Thunderstorm Wind | Rhinelander, WI | |
| Jul 14, 1:20 AM CDT | Thunderstorm Wind | Rhinelander, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2980 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 140522 RRA SVRGRB WIC069-085-125-140635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1220 AM CDT MON JUL 14 1997 * SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY - NORTH CENTRAL WISCONSIN ONEIDA COUNTY - NORTH CENTRAL WISCONSIN VILAS COUNTY - NORTH CENTRAL WISCONSIN * UNTIL 135 AM CDT * SOME LOCATIONS AFFECTED LAC DU FLAMBEAU MINOCQUA TRIPOLI * AT 1215 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM PARK FALLS TO 10 MILES NORTH OF MEDFORD. THE STORMS WERE MOVING EAST AT 40 MPH. * THE STORMS WILL BE NEAR LAC DU FLAMBEAU AND TRIPOLI BY 1235 AM. THESE STORMS WILL THEN SWEEP EASnT ACROSS THE REST OF VILAS...ONEIDA AND LINCOLN COUNTIES. THESE ARE DANGEROUS STORMS WITH WIND GUSTS TO 70 MPH. MOVE TO A STURDY SHELTER. JML/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:48 PM CDT, 8 hours 32 minutes earlier.
Area forecast discussion, Jul 13, 3:48 PM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 348 PM CDT SUN JUL 13 1997 MAIN FORECAST CONCERN TONIGHT IS THUNDERSTORMS. 20Z TEMPERATURES WERE IN THE 80S ACROSS ALL BUT THE LAKESHORE AREAS. DEW POINTS WERE MAINLY IN THE 70S. COMPOSITE RADAR AND KMKX WSR-88D IMAGES SHOWED A LINE OF THUNDERSTORMS FROM CENTRAL LAKE MICHIGAN TO NORTHERN ILLINOIS WITH SOME WEAKER RETURNS IN MANITOWOC COUNTY AT 20Z. PLENTY OF INSTABILITY TOO WITH SURFACE BASED LIFTED INDICIES RANGING FROM ABOUT -5 TO -9 ACROSS THE FORECAST AREA. ETA/NGM MODELS SIMILAR IN SHOWING AN UPPER TROUGH MAKING ITS WAY TO WESTERN WISCONSIN BY MORNING AS A SURFACE COLD FRONT REACHES NORTH CENTRAL WI. BUT BEST MEAN RH VALUES ARE KEPT TO THE NORTHWEST OF THE FORECAST AREA. 12Z SOUNDINGS WERE QUITE MOIST AT KINL...KMPX...KDVN AND KGRB SO MOISTURE WOULD NOT SEEM TO BE A PROBLEM. 12Z NTRANS PRECIPITABLE WATER VALUES OFF THE NGM ARE STILL WELL IN EXCESS OF AN INCH DURING THE NIGHT. THUNDERSTORMS ARE A GOOD BET TONIGHT WITH MOISTURE/INSTABILITY AND APPROACHING SURFACE BOUNDARY AND UPPER TROUGH. HIGH PW VALUES IMPLY LOCALLY HEAVY RAIN POSSIBLE. TEMPERATURES SHOULD BE SLIGHTLY WARMER THAN LAST NIGHT IN MOST PLACES DUE TO HIGHER DEW POINTS. MG
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:00 AM CDT | Severe Thunderstorm Warning | GRB | Waushara | 60 min |
| Jul 14, 1:39 AM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.